Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients.

Z. Karasu, A. Gurakar, J. Carlson, S. Pennington, B. Kerwin, H. Wright, Bakr Nour, A. Sebastian

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

As a potent immunosuppressive agent, Tacrolimus is widely used in organ transplantation. Although complications due to chronic Tacrolimus use are rather well recognized, little is known about acute overdose and its treatment. Phenytoin, an anti-convulsant agent, can induce the Cytochrome P450 enzyme in the liver, which metabolizes Tacrolimus. Therefore, it can be considered as a potential treatment option for acute Tacrolimus toxicity. We hereby report two cases of acute Tacrolimus overdose after Orthotopic Liver Transplantation and the treatment with Phenytoin. Probable mechanisms of metabolism and interactions of these two drugs are discussed and the literature is reviewed.

Original languageEnglish
Pages (from-to)121-123
Number of pages3
JournalThe Journal of the Oklahoma State Medical Association
Volume94
Issue number4
Publication statusPublished - 2001
Externally publishedYes

    Fingerprint

Cite this

Karasu, Z., Gurakar, A., Carlson, J., Pennington, S., Kerwin, B., Wright, H., Nour, B., & Sebastian, A. (2001). Acute tacrolimus overdose and treatment with phenytoin in liver transplant recipients. The Journal of the Oklahoma State Medical Association, 94(4), 121-123.